Hail, Fulton
- When
- August 14, 3:32 PM EST to 3:33 PM EST
- Where
- Fulton County, 0.52 mi W of Fayette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -84.330
Weak upper low and surface wave/inverted trough moved into far NE IN/far west central Lower MI and NW Ohio. Large theta E deficit kept storms in check across Indiana and Michigan, but a few storms produced marginally severe weather in northwestern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Weak upper low and surface wave/inverted trough moved into far NE IN/far west central Lower MI and NW Ohio. Large theta E deficit kept storms in check across Indiana and Michigan, but a few storms produced marginally severe weather in northwestern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 14, 2:27 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 327 PM EDT Fri Aug 14 2020 .SYNOPSIS... Issued at 356 AM EDT Fri Aug 14 2020 Scattered showers and thunderstorms are possible at times from this afternoon through Sunday. The best chances most periods will be over northwest Ohio into northeast Indiana and into far southern Lower Michigan. Highs will be around 80 to near 85 each day through this weekend with lows from 60 to 65. Somewhat cooler, less humid and dry conditions will follow Monday and Tuesday. && .SHORT TERM...(This Evening through Sunday) Issued at 325 PM EDT Fri Aug 14 2020 Vorticity from an upper low helps to force showers and thunderstorms this afternoon and evening. Pockets of 1000 to 2000 J/kg of SBCAPE traverses the area, but with minimal shear to work with. DCAPE actually does reach around 1000 J/kg across the area and areas west of I-69 show low level inverted-v profiles allowing for a good chance for gusty downdrafts. Columnar moisture is limited, however, paired with slow storm motions and 1.25 in PWATs, could see some locally heavy rainfall. Expect showers and storms to die down by sunset tonight and depending on where the rain falls, could see some fog formation as good subsidence occurs and a fairly strong low level inversion forms. Lows tonight fall back towards the low to mid 60s. Saturday, the vorticity from the upper low moves east during the day and the cold front approaches from the west for the overnight. With 1500 to 2500 J/kg of SBCAPE, could see another resurgence of pop up showers and storms, but this time the question will be what do we have to force the storms. There is some lingering weak 700 mb vort energy to work with so perhaps that forces a few showers and storms. However, there is a better chance that storm formation waits until the evening for the front to arrive. Some lingering speed shear is being modeled by the NAM, but otherwise some shear would be possible associated with the approaching front from the west. Again, the main threats look to be damaging winds gusts and locally heavy rain. SPC has tagged the area with a marginally for the storms forced by the approaching cold front in our west. Highs Saturday warm to the low to mid 80s. Sunday, the cold front continues to march across the forecast area from west to east so that areas mainly east of I-69 have the best chance for showers and storms. The NAM actually holds the front back so that it's over IN-15 by 00z Monday, but the lower res models have it pushed through by then. Will include some mention of showers and storms in the aforementioned area, but as previously discussed this depends on the speed of the front through the area. SPC has a marginal risk of severe weather in NW OH for this time period. Have highs cooler again, in the low 80s. && .LONG TERM...(Monday through Friday) Issued at 325 PM EDT Fri Aug 14 2020 A high amplitude pattern takes over after Sunday's cold front moves through with an upper low sliding south from Central Canada and a building ridge in the west. This allows for northwest flow across the area and for mid-September like weather. Cooler highs in the 70s to rising to the low 80s by the end of the week and lows in the 50s with dry weather will be the main story for this time period. Models do produce some precipitation for Monday afternoon as a trof moves through, but am not ready to introduce more than a silent 14 PoP quite yet with how much dry air is around. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1232 PM EDT Fri Aug 14 2020 VFR conditions to start off the 18z TAF cycle. There are two main aviation concerns with this issuance: isolated convection this afternoon and morning fog. CAMs continue to show isolated convection developing around 18z across NW OH and far NE Indiana. Given weak steering flow, storm movement will likely be tied more to outflow development. This will delay any convection from drifting into the KFWA terminal until approximately 21z. Have inserted a tempo group to cover this potential and ended the risk around 00z given the diurnal nature of storms today. Outflows from storms could result in gusts around 30kt, but there is uncertainty when/if these outflows will move across the terminal. KSBN looks to be to far removed from weak upper support for convection to develop so have continued to leave mention out for this issuance. Any convection that forms will dissipate around sunset. Most of the overnight hours should be VFR, until roughly 09z when surface temperatures begin to reach the crossover temperature. This suggest that fog could develop overnight. Have trended visby downwards with this issuance, but should the terminals experience rainfall this evening then the added surface moisture could warrant further reductions. Fog that does develop should dissipate around 14z as low level mixing increases. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Roller LONG TERM...Roller AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 335 PM EDT Fri Aug 14 2020 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-151945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 335 PM EDT Fri Aug 14 2020 /235 PM CDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan, northwest Ohio and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible into this evening, especially east of I-69. Most of the storms are not expected to become severe; however, gusty winds and locally heavy are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Sunday. Some storms may produce strong gusty winds. There is a moderate swim risk for dangerous swimming conditions along the southeast shore of Lake Michigan Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Northern Indiana 253 PM EDT Fri Aug 14 2020 OHZ016-025-141930- Allen-Putnam- 253 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND NORTHEASTERN ALLEN COUNTIES... At 251 PM EDT, an area of thunderstorms was located over Bluffton, moving northwest at 5 mph. While local wind gusts to 40 mph are possible with these storms, the greater threat will be very heavy rainfall due to the slow movement. Rainfall rates over an inch per hour can be expected. Locations impacted include... Bluffton, Pandora, Beaverdam, Gilboa and Rockport. This includes Interstate 75 between mile markers 133 and 141. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4086 8409 4111 8389 4109 8388 4072 8388 TIME...MOT...LOC 1851Z 120DEG 6KT 4085 8389 HAIL...0.25 WIND...40MPH FISHER
Special Weather Statement
National Weather Service Northern Indiana
315 PM EDT Fri Aug 14 2020
OHZ001-004-142000-
Defiance-Williams-
315 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DEFIANCE AND
SOUTHWESTERN WILLIAMS COUNTIES...
At 314 PM EDT, a strong thunderstorm was located over Bryan, moving
northwest at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Ponding of water in low areas is also possible with this
storm due to the slow movement.
Locations impacted include...
Bryan, Montpelier, Edgerton, Stryker, Holiday City, West Jefferson,
Pulaski, Ney, Blakeslee, Bridgewater Center, Williams Center, Melbern
and Hallock.
This includes Interstate 80 in Ohio between mile markers 6 and 12.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4134 8453 4148 8481 4149 8480 4168 8465
4146 8437
TIME...MOT...LOC 1914Z 131DEG 10KT 4144 8456
HAIL...0.50IN
WIND...40MPH
FISHERSpecial Weather Statement National Weather Service Northern Indiana 340 PM EDT Fri Aug 14 2020 OHZ016-025-142015- Allen-Putnam- 340 PM EDT Fri Aug 14 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND NORTHEASTERN ALLEN COUNTIES... At 339 PM EDT, radar indicated strong thunderstorms were located along a line extending from Ottawa to 6 miles southwest of Bluffton. Movement was northwest at 10 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Ponding of water in low areas is possible with these storms due to the slow movement. Locations impacted include... Ottawa, Bluffton, Columbus Grove, Leipsic, Kalida, Pandora, Continental, Glandorf, Cairo, Harrod, Beaverdam, West Leipsic, Gilboa, Belmore, Miller City, Prentiss, Kieferville, Slabtown, North Creek and Wisterman. This includes Interstate 75 between mile markers 129 and 141. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4079 8409 4116 8429 4116 8388 4068 8388 TIME...MOT...LOC 1939Z 131DEG 11KT 4102 8405 4081 8394 HAIL...0.25IN WIND...40MPH FISHER
Special Weather Statement National Weather Service Northern Indiana 413 PM EDT Fri Aug 14 2020 OHZ016-025-142045- Allen-Putnam- 413 PM EDT Fri Aug 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM AND CENTRAL ALLEN COUNTIES... At 412 PM EDT, a strong thunderstorm was located near Lima, moving north at 5 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Lima, Fort Shawnee, Columbus Grove, Elida, Cairo, Fort Jennings, Beaverdam, Vaughnsville, Slabtown, Rushmore, Gomer, Rimer and Rockport. This includes Interstate 75 between mile markers 124 and 134. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4072 8394 4070 8416 4091 8432 4094 8402 TIME...MOT...LOC 2012Z 168DEG 6KT 4079 8410 HAIL...0.25IN WIND...50MPH FISHER
The Northern Indiana radar (KIWX), 119 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trained spotters reported several large six inch or more diameter tree limbs down.
Amateur radio operators reported a tree of unknown size was blown down, blocking a local road.
Slow moving thunderstorms dumped three to five inches of rain across portions of Fulton county, with the greatest focus between Archbold and Fayette where locally as much as six inches fell. Water covered portions of US 20, near Fayette. Early in the event, water collected on a flat overhang at the Sanoh America Co building in Archbold, causing a partial roof collapse. No one was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914538, 914540, 914539, 914541, 914625.